Massachusetts, 2002

Hail and Damaging Winds in Massachusetts, July 15, 2002

July 15, 2002 · NWS BOX · 8 events in 5 counties and zones

A fast-moving line of severe thunderstorms brought large hail and damaging winds to parts of central and eastern Massachusetts. Additional storms developed to the south, and caused additional damage in Norfolk and Plymouth Counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$127,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A fast-moving line of severe thunderstorms brought large hail and damaging winds to parts of central and eastern Massachusetts. The damage began in Worcester County, where thunderstorms dropped dime sized hail on the border of Sterling and Princeton, before moving into southern Middlesex County where large branches were downed in Wayland.Additional storms developed to the south, and caused additional damage in Norfolk and Plymouth Counties. A wind gust to 71 mph was measured at the Blue Hill Observatory in Milton, and there were numerous reports of downed trees and wires in Milton and Quincy. Quarter sized hail fell in Randolph, as observed by a Skywarn spotter, which lasted for about three minutes. In Dedham, lightning struck a house and ignited a fire which damaged the roof. Lightning also struck a two-story building in Weymouth causing minor damage. As these storms progressed into Plymouth County, they downed trees and wires in Abington, Whitman, Hanson, Hanover, and Pembroke. Dime sized hail was reported by a Skywarn spotter in Rockland. In all, about 7,500 customers were left without power in Norfolk and Plymouth Counties after the storms moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 15, 4:10 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 15, 4:10 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
510 PM EDT MON JUL 15 2002

SVR TSTM WATCH TIL ITS END.  LOOK FOR CLEARING WATCH STMTS S NH AFTR
630.

LOOK FOR NEW CONVECTION FIRING IN SYR-PSF ON DECENT CNV AT TAIL OF
FNT AND HEADING ESE AFTR 8 PM TO GIVE SOME PRETTY POTENT STORMS
AFTR THE SVR WATCH ENDS TO THE CT/RI/SE MA AREAS. 18Z ETA... IF IT
ENDS UP SUNNIER WED AFTN THAN INDICATED IN 18Z/15 ETA FOR 18Z WED
THEN IT WILL BAKE IN CT RVR VLY WED AFTN...AND IT WONT BE TODAYS 92
EITHER.

12Z/15 UKMET JOINED 12Z/14 EC AND 12Z/15 GFS FOR WFRONT VCNTY
40N. RAN COOLER THAN MEX ALONG THE COAST FRI-SUN.

TNGT: SECONDARY SURGE OF INSTAB ACCOMPANYS STG 5H VT MAX OUT OF SYR
      LATE THIS AFTN DRIVING SEWD THRU CT/RI AFT 00Z.  GFS COOL POOL
      LOSING ITS EDGE...CERTAINLY STILL A MILD NIGHT.

TUE: MODEST COOL POOL LEAVES BY 00Z/WED...SHUD BE 83-85 BDL-PVD WITH
     80-83 BOS-MHT.

WED: BIG HEAT MAY B DELAYED 1 DAY..ESP IF WFRONTAL MID-HI CLD CVR.
     WE HAVE NOTED SPC DAY 3 OUTLOOK SVR JUST N OF OUR FA. CONTG
     FCST AS IS FOR NOW BUT STILL BLV LATE DAY NR 95 HT POSSIBLE
     CT RVR VLY AT 21Z AS TEMPS WILL CONT WARMING ALL LVLS THRU 21Z.
     VERY LATE DAY MAX.

THU: THERE ARE SIGNS THAT IF WE CAN GET P-MS MOST OF DAY THAT MAX
     TEMPS WILL BE 92-98F WITH EVEN 90-93 AT FMH-MVY AS +18C 8H
     IS ADVERTIZED IN GFS EVEN AS LATE 18Z THRU ALL OF CT/RI  TRW+
     LIKELY LATE DAY WITH KI 30-35..TT NR 48 AND GOOD 250 DIV.
     SVR RISK APPEARS LOWER DUE TO LACK OF WINDS FIELDS AOB 7H...
     MORE LIKE TRAINING GULLY WASHERS NR CF.  UPPED POPS FM PRIOR
     RUN.

THU NITE: LIKELY POPS FOR LEFTOVR CONVECTION.
FRI: COOLER WITH LEFTOVR ST AND SHWRS S COAST.

GFS: IF YOU HAVENT SEEN THE CHG NOTICE..PLANS ARE FOR THE AVN/MRF
     MODEL FAMILY KNOWN AS THE GFS TO HAVE THE FINAL STEP IN RES
     AND CONSOLIDATION BEGINNING THE 8/13 12Z RUN. THE GFS...WILL
     NOW REFERENCE THIS AVN/MRF MODEL FAMILY AS GFS IN FUTURE DISCS
     ...WILL GO FROM T170 42 LYR RES TO T254 64 LYR WITH HORIZ
     RES CHG FROM 75 YO 55 KM IN THE 0-84 HR TIME FRAME...THEN
     T170L42 (AS IT IS NOW) FROM 84-180 AND T126L28 180-384. THE
     LOWER RES FURTHER OUT LIMITS SOMEWHAT NOISY FIELDS FROM
     INCORRECT OVERAMPLIFICATION IN THE LONGER RANGES WHILE THE
     HIGHER RES SHOULD IMPROVE MODEL FCST DETAILS IN THE SHRT RNG.

CHH UA MAY STILL HAVE PBLMS WITH SOUNDING THRU 12Z/16 RUNS.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

DRAG

In the hours before

Special weather statement, Jul 15, 3:57 PM EST, 1 hour 28 minutes before
NHZ011-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
457 PM EDT MON JUL 15 2002

...A VERY STRONG THUNDERSTORM IS HEADED TOWARD CHESHIRE COUNTY IN
SOUTHWEST NEW HAMPSHIRE...

AT 452 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A VERY
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO AT
LEAST 50 MPH AND HAIL...12 MILES NORTHWEST OF WALPOLE...OR ABOUT 9
MILES NORTHWEST OF BELLOWS FALLS...MOVING SOUTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  ALSTEAD AROUND 510 PM
  WALPOLE AROUND 515 PM
  SURRY AND WESTMORELAND AROUND 525 PM
  GILSUM AROUND 530 PM
  SULLIVAN AND KEENE AROUND 535 PM
  MARLBOROUGH...ROXBURY AND SWANZEY AROUND 545 PM

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE
STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS.  BOATERS ON
CHESHIRE COUNTY LAKES SHOULD SEEK SHELTER NOW.

THOMPSON
Special weather statement, Jul 15, 4:22 PM EST, 1 hour 3 minutes before
CTZ002-003-152215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
522 PM EDT MON JUL 15 2002

...A STRONG THUNDERSTORM IS HEADED TOWARD GREATER HARTFORD...

AT 521 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO AT LEAST 40
MPH AND SMALL HAIL OVER AVON...OR ABOUT 6 MILES NORTHWEST OF WEST
HARTFORD...MOVING SOUTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  WEST HARTFORD AND BLOOMFIELD AROUND 530 PM
  HARTFORD...NEWINGTON...SOUTH WINDSOR AND NEW BRITAIN AROUND 535 PM
  WETHERSFIELD AND EAST HARTFORD AROUND 540 PM
  GLASTONBURY AND ROCKY HILL AROUND 545 PM

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE
STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

THOMPSON
Special weather statement, Jul 15, 4:43 PM EST, 42 minutes before
CTZ002-003-152215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
543 PM EDT MON JUL 15 2002

AT 538 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH OVER
WETHERSFIELD...OR ABOUT 3 MILES EAST OF NEWINGTON...MOVING SOUTHEAST
AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
  MARLBOROUGH AROUND 555 PM AND
  HEBRON AROUND 600 PM

PEOPLE IN SOUTHERN HARTFORD COUNTY SHOULD KEEP AN EYE TO THE
SKY...AND SEEK SHELTER IF ANY WARNINGS ARE ISSUED.

THOMPSON
Special weather statement, Jul 15, 4:54 PM EST, 31 minutes before
MAZ004-005-NHZ012-152245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
554 PM EDT MON JUL 15 2002

...A STRONG THUNDERSTORM WILL AFFECT COMMUNITIES ALONG THE NEW
HAMPSHIRE AND MASSACHUSETTS BORDER BETWEEN 6 AND 630 PM...

AT 550 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO AT LEAST 40
MPH AND HAIL 5 MILES WEST OF NEW IPSWICH...OR ABOUT 6 MILES
SOUTHEAST OF JAFFREY...MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
  ASHBY AND GREENVILLE AROUND 600 PM
  MASON AROUND 605 PM
  TOWNSEND...BROOKLINE AND LUNENBURG AROUND 610 PM
  HOLLIS AROUND 615 PM
  PEPPERELL...GROTON AND AYER AROUND 620 PM

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM EDT.

THOMPSON
Local storm report, Jul 15, 4:59 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
559 PM EDT MON JUL 15 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    HILLSBOROUGH              NH   WIND DAMAGE
07/15/02   HILLSBOROUGH                   TREES DOWN ON RT-9
                                          REPORTED BY AMATEUR RADIO

0550 PM    WETHERSFIELD              CT   60 MPH TSTM WIND GUST
07/15/02   HARTFORD                       REPORTED BY AMATEUR RADIO

GAF
Special weather statement, Jul 15, 5:16 PM EST, 9 minutes before
MAZ004-005-152300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
616 PM EDT MON JUL 15 2002

...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST WORCESTER COUNTY AND
WESTERN MIDDLESEX COUNTY THROUGH 7 PM...

AT 613 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO AT LEAST 40
MPH AND HAIL 3 MILES NORTHWEST OF PRINCETON...OR ABOUT 8 MILES
SOUTHWEST OF LEOMINSTER...MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
  STERLING AND LEOMINSTER AROUND 625 PM
  CLINTON AND SHIRLEY AROUND 630 PM
  LANCASTER AND BERLIN AROUND 635 PM
  BOLTON...HUDSON AND HARVARD AROUND 640 PM
  STOW AROUND 645 PM

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM.

THOMPSON

The radar

The Boston radar (KBOX), 73 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Worcester

When
July 15, 5:25 PM EST
Where
Worcester County, Sterling
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.433, -71.750

Thunderstorm Wind, Middlesex

When
July 15, 6:03 PM EST
Where
Middlesex County, Wayland
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.367, -71.367

Thunderstorm Wind, Norfolk

When
July 15, 6:27 PM EST to 6:45 PM EST
Where
Norfolk County, Milton
Measured
62 kt (71 mph)
Property damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.250, -71.083

Lightning, Norfolk

When
July 15, 6:31 PM EST to 6:45 PM EST
Where
Norfolk County, Dedham
Property damage
$95,000
Reported by
NEWSPAPER
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Hail, Norfolk

When
July 15, 6:54 PM EST
Where
Norfolk County, Randolph
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.167, -71.050

Thunderstorm Wind, Plymouth

When
July 15, 7:04 PM EST to 7:15 PM EST
Where
Plymouth County, Abington
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.100, -70.933

Hail, Plymouth

When
July 15, 7:08 PM EST
Where
Plymouth County, Rockland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.133, -70.917

Hail, Hampshire

When
July 15, 9:55 PM EST
Where
Hampshire County, Florence
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
42.350, -72.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306627, 5306628, 5306629, 5306727, 5306630, 5306631, 5306725, 5306726.